Undiagnosed Symptoms Community
Petechia rash on legs and other symptoms with normal bloodwork
About This Community:

This patient support community is for discussions relating to undiagnosed symptoms, breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Petechia rash on legs and other symptoms with normal bloodwork

My son (21) recently had a meningitis vaccine.  He had a reaction the following three days of gradually subsiding fever, headache, body aches -- flu-like symptoms.  Within the first three days post vaccine he had extreme anxiety, sweats, petechia rash around his ankles.  This was followed by bladder urgency and another bout of petechia.  He is now three weeks post vaccine and has had two normal range blood tests.  He woke yesterday morning to increased petechia on his feet, up his legs to about the hips and a few on his arms.  His legs feel a bit weak.  
I do not know if all of these symptoms are related or if they are related to the vaccine.  
He has seen three doctors and they state they are "buffaloed" and "puzzled".  
I am concerned.  
Any ideas?
Thanks.
Related Discussions
3 Comments
Blank
Avatar_f_tn
I didn't know there was such a thing as a meningitis vaccine.  Why was your son getting this vaccine?  Had he been exposed or something?  If his bloodwork is coming back normal then the only thing I can think of to tell you do is to get a biopsy of his rash and this may help lead you in another direction.  I have had this rash on my arms and legs as well and from everything I have read and pictures that I have seen it appears to be vasculitis in my case although most of my bloodwork comes back normal as well with the exception of slight anemia, elevated sed rate at one point last year but not since, elevated antithyroid antibodies and white matter lesions on brain.  So, after 5 or 6 yrs I still have no diagnosis.  It sounds as if you may be aware of this rash since you called it by name.  Did you look it up on the internet?  I don't know but I do know that vasculitis alot of times is triggered by meds so you may want to look into this further.  I surely hope this is not the case as I know what the symptoms are and all I can think of is how I really don't have much desire to go on at times.  It is extremely difficult.  Let me know your thoughts and stay in touch.  Good luck to you and your son!!
Blank
351246_tn?1379685732
Hi
Thanks for writing to the forum!

Why was the vaccine given---does your son travel a lot, live in a dormitory or had his spleen removed?
It is difficult to comment without examining. Petechiae are pinpoint-sized red dots under the surface of the skin.
The commonest cause of petechiae is a low platelet count (thrombocytopenia).
They can also result from autoimmune disorders, such as lupus or rheumatoid arthritis,  bone marrow disorders such as leukemia, inflammation of the veins, as a side effect of certain medications including the vaccine itself, viral infections, such as EBV and septicemia or infection in blood. A complete blood count, urine examination and a blood culture may be required to reach a diagnosis.
Hope this helps. I think you should discuss these possibilities with your doctor. It is difficult to comment beyond this without examining. A comprehensive investigation is required keeping all the points in mind. Please let me know if there is any thing else and do keep me posted. Take care!
Blank
765295_tn?1234625959
Thanks so much for your considerate comments!  
I should let you know that he has been examined on four or five occasions now for this condition.  His bloodwork has been completely normal on two separate occasions.  
He had the meningitis vaccine as a routine matter for living in a dorm at college.  This is very common now and most students are either required or recommended to do so, depending upon the university.  I am wishing that he did not have the vaccine at this point!
I don't know if there is ever a way to determine if the vaccine is the culprit, but it seems so clear to me that it is.
On our last visit, the hematologist stated that if there is another incident of the petechial rash that he should have a biopsy.  I am thinking autoimmune vasculitis at this point.  However, isn't vasculitis painful?  He does get some pain in his ankles and weakness in his legs after the rash erupts and begins to clear, but the rash itself is neither painful nor itchy (thank heavens).  
I really do appreciate your thoughts and if you have any other ideas, that would be great.  Our first physician was so defensive and trying so hard to explain to me that it was not meningitis, which I knew, that she would not listen to me or my son.  She even became frustrated with me when I called the marks around his ankles petechia -- which they clearly were and have been diagnosed as such by both of the other doctors.  Other doctors have been more than helpful, it is just one of those weird things.  
Thanks again!  I will let you know, too if I find out more...
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Undiagnosed Symptoms Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top General Health Answerers
Avatar_f_tn
Blank
silverfox67
Clifton, AZ
4851940_tn?1385441629
Blank
jemma116
United Kingdom
Avatar_f_tn
Blank
mkh9
CA
1340994_tn?1374197577
Blank
Caryopteris
Raleigh, NC
144586_tn?1284669764
Blank
caregiver222
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ